Acetaminophen in Pregnancy Tied to Language Delays -- in Baby Girls

From - January 10, 2018

Acetaminophen in Pregnancy Tied to Language Delays -- in Baby Girls

WEDNESDAY, Jan. 10, 2018 -- Toddlers whose mothers used acetaminophen -- best known as Tylenol -- early in pregnancy may have a heightened risk of language delays, a new study suggests.

Researchers found that when moms-to-be used the painkiller during the first trimester, their daughters were more likely to have language delays at age 2.5 years.

No such link was seen among boys, however.

A "language delay" meant the child was using fewer than 50 words, according to the report.

The study is the latest to link prenatal acetaminophen to developmental issues.

Experts, however, said the findings do not prove the blame lies with acetaminophen. But they also said pregnant women should use the drug only when necessary -- to bring down a fever, for example, since a high temperature can be dangerous for the fetus.

"This medication should probably be used only with caution, and limited to absolute need," said Christina Chambers, a pediatrics professor at the University of California, San Diego.

Chambers, who also co-directs the university's Center for Better Beginnings, was not involved in the study.

She said about half of pregnant women use acetaminophen, and it has "long been considered completely safe."

Doctors consider it the pain and fever reliever of choice during pregnancy. That's because nonsteroidal anti-inflammatory drugs -- including aspirin, ibuprofen and naproxen -- carry risks, particularly later in pregnancy, according to the Organization of Teratology Information Specialists. The group tracks research on medication and other exposures during pregnancy.

According to Shanna Swan, the senior researcher on the study, "There really is no good alternative to acetaminophen." Swan is a professor at Mount Sinai's Icahn School of Medicine in New York City.

Yet evidence is growing that there can be risks from taking the drug during pregnancy, especially more than occasionally, Swan said.

One recent study found that when women used acetaminophen for more than a month during pregnancy, their children had a higher risk of being diagnosed with attention-deficit/hyperactivity disorder (ADHD).

It's not clear that the drug causes developmental problems -- or, if it does, why.

But researchers have speculated that it might interfere with hormones that are important in fetal brain development.

"Acetaminophen is hormonally active," Swan said. In theory, she noted, that could help explain why there was a higher risk of language delays in girls, but not boys.

Continue reading at »